Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Pocatello, ID

July 20, 2002Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2002, 12:46 PM MDT for Caribou County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 12:46 PM MDT (18:46 UTC)
Expired
Jul 20, 2002, 1:30 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Caribou County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS55 KPIH 201846
SVRPIH
IDC029-201930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1246 PM MDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

* UNTIL 130 PM MDT

* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWESTERN CARIBOU COUNTY...OR ABOUT 24
  MILES NORTHWEST OF SODA SPRINGS...MOVING NORTHEAST AT 20 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4296 11205 4282 11190 4302 11150 4302 11201

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:53 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 9:53 AM MDT, 2 hours 53 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
953 AM MDT SAT JUL 20 2002

UPPER LOW OVR SCEN ID THIS MORNING AND ITS ASSOCIATED MID LEVEL MSTR
FIELD CONTINUES TO PROVIDE ENOUGH INSTABILITY AND FORCING FOR
CONVECTION.  MOST IS IN THE SNAKE RIVER PLAIN...BUT AS THE AFTERNOON
WARMS UP THE CONVECTION SHOULD POP UP OVER THE HIGHER TERRAIN.  BY
AFTERNOON...THE THREAT SHOULD BE MAINLY EAST OF THE SAWTOOTH MTNS...
SO WILL GO AHEAD AND CLEAR THAT AREA AS ALREADY SPECIFIED IN THE
FCST.

NO OTHER CHANGES PLANNED.

HEDGES

.KSFX...OPERATIONAL...VCP 21.

BYI 88/56/90/55/94  2-000

.PIH...NONE.

PIH BU 087/053 089/052 092 012-0

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:11 PM MDTFlash Flood WarningPIHCassia2 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.